Illinois, 2010

Winter Weather in Illinois, December 12, 2010

December 12, 2010 · NWS PAH · 18 events in 18 counties and zones

The first blast of winter weather followed a strong cold front that swept rapidly east across the Mississippi and Lower Ohio Valleys. Behind the front, widespread snow showers and very windy conditions produced difficult travel conditions.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first blast of winter weather followed a strong cold front that swept rapidly east across the Mississippi and Lower Ohio Valleys. Behind the front, widespread snow showers and very windy conditions produced difficult travel conditions. Northwest winds ranged from 20 to 30 mph with higher gusts. Peak gusts were as high as 40 mph at Carbondale, 45 mph at Harrisburg, and 47 mph at Carmi. Snow accumulated from one to four inches across southern Illinois. The lowest amounts were an inch or less near the Mississippi River, including the city of Cairo. Widespread amounts from 2 to 3 inches covered most of southern Illinois. A narrow axis of 4-inch amounts extended from Mount Carmel (Wabash County) west-southwest across Interstate 64 to around Benton (Franklin County). There was a pocket of 4 to 6 inches in Johnson County. The snow came down rather heavily at times during the morning, reducing visibility to around one-half mile for a couple hours. Roads became snow-covered and slippery, resulting in numerous accidents. The White County sheriff department handled about 50 vehicle slide-offs and accidents. One sheriff vehicle was struck at the scene of an accident. A tractor-trailer rig crashed on Interstate 64 near the Indiana state line, injuring the driver. A separate accident involving a car that slid off the interstate resulted in one injury. That stretch of Interstate 64 was described as a sheet of ice. The previous day's rainfall was frozen beneath the snow, making roads extremely slick. In Johnson County, a dispatcher reported 15 calls from motorists within two hours. About six of those calls involved property-damage accidents. Several accidents occurred in Hardin County. Strong winds caused blowing and drifting that produced slippery spots well after the snow ended. Visibility was sharply reduced by blowing snow in open farm country. In Jefferson County, a man died in a single-vehicle accident on northbound Interstate 57 on the south edge of Mount Vernon. State police reported zero visibility created by blowing snow contributed to the fatal rollover crash. Dozens of vehicles slid off roads in Franklin County due to blowing and drifting snow. Three people were injured in a wreck on Route 14 in Franklin County that was caused by poor visibility in blowing snow. Drifts of one to two feet were reported in unobstructed open country, specifically in Edwards County in the Wabash Valley. Minor accidents and stranded motorists kept police busy well into the night. Schools were closed the following day in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 12, 4:10 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 12, 4:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST SUN DEC 12 2010

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE IMPACTS OF WINTER STORM
THROUGH EARLY MONDAY...AND THEN WHETHER WE WILL WARM UP ABOVE
FREEZING BEFORE THE NEXT SYSTEM IMPACTS THE AREA WEDNESDAY THROUGH
THURSDAY. NO CHANGES PLANNED TO HEADLINES AT THIS TIME.

THE PRIMARY 700MB AND 500MB CIRCULATION IS LOCATED JUST NORTHEAST
OF ST LOUIS AT THIS TIME. RADAR MOSAIC AND METARS INDICATE THAT
THE MAIN AREA OF SNOW IS WRAPPING SOUTHWARD ON THE WEST SIDE OF
THE LOW. 00Z MODELS CONTINUE TO MOVE THE LOW EAST SOUTHEAST JUST
NORTH OF THE FORECAST AREA THROUGH THE DAY. THIS WILL ALLOW AT
LEAST LIGHT SNOW TO ROTATE SOUTHEAST OVER MUCH OF THE QUAD STATE
BY NOON.

THE BACK EDGE OF THE INHERITED WINTER WEATHER ADVISORY LINES UP
VERY WELL WITH THE ONE INCH SNOW LINE IN THE GRIDS. GIVEN
POTENTIAL 15 TO 1 OR GREATER SNOW TO LIQUID RATIO...WOULD NOT BE
SURPRISED TO SEE UP TO 3 INCHES IN SOME LOCATIONS...ESPECIALLY
OVER THE NORTHEAST AND EAST. ONLY CONCERN FOR THE ADVISORY IS
POSSIBLY TO EXTEND IT INTO THE EVENING OVER SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WEST KENTUCKY. FIGURE THIS WILL BE MOST
EASILY DONE BY THE DAY SHIFT WHEN IT BECOMES MORE OBVIOUS IF/WHERE
THE EXTENSION WOULD BE NEEDED.

OTHER HEADLINE OF CONCERN FOR TODAY IS THE WIND ADVISORY. IT
APPEARS THAT THE MODELS HAVE TRENDED JUST A BIT WEAKER WITH THE
WINDS COMPARED TO YESTERDAY WHEN WE WERE A FEW KNOTS SHY OF AN
ADVISORY. HOWEVER...WITH 00Z GFS AND NAM SOUNDINGS INDICATING 40-50KTS
OF WIND TO POTENTIALLY MIX DOWN TO THE SURFACE...HAVE NO PROBLEM
WITH THE ADVISORY. ITS TIMING LOOKS REAL GOOD WITH THE MOST RECENT
GUIDANCE.

AS FOR TEMPERATURES/WIND CHILLS...FIRST CONCERN IS THAT ALL
GUIDANCE IS TRYING TO WARM US UP TO THE UPPER 20S WITH CLOUDS...SNOW AND
VERY STRONG COLD ADVECTION ONGOING THROUGHOUT THE DAY. REALLY DO
NOT WANT TO BUY IT...SO MASSAGED THE TEMPERATURE GRIDS TODAY BY
HAND TO SHOW LESS RECOVERY THAN PREVIOUSLY FORECAST. IT PROBABLY
IS NOT COLD ENOUGH.

WIND CHILLS WILL GO BELOW ZERO OVER MUCH OF THE AREA THIS
EVENING...BUT MINIMUM VALUES WILL ONLY TOUCH 10 BELOW ZERO IN THE
KMVN AREA FOR AN HOUR OR TWO NEAR 12Z MONDAY. HAVE DECIDED NOT TO
ISSUE A WIND CHILL ADVISORY BASED ON STRICT CRITERIA...BUT DO
RECOGNIZE THAT IT WILL BE THE CHILLIEST CONDITIONS WE HAVE SEE THIS
YEAR...ESPECIALLY FOR ANYONE WAITING ON A SCHOOL BUS MONDAY
MORNING. WILL LET THE DAY SHIFT RECONSIDER THIS DECISION WITH
RESPECT TO 12Z GUIDANCE AND ACTUAL SNOW COVER.

IN GENERAL TRIED TO KEEP TEMPERATURES CLOSER TO THE COOLER MAV
NUMBERS THROUGH TUESDAY...AND THEY MAY NOT BE LOW ENOUGH
ESPECIALLY IF WE END UP WITH A DECENT SNOW PACK.

OUR NEXT SYSTEM IS FORECAST BY THE ECMWF AND GFS TO BRING WARM
ADVECTION RAINS INTO THE REGION BY LATE WEDNESDAY AFTERNOON OR
WEDNESDAY EVENING. SURFACE TEMPERATURES WILL LIKELY STILL BE BELOW
FREEZING WITH SNOW PACK IN THE NORTH WHEN THE PRECIPITATION
BEGINS...SO FREEZING RAIN WILL BE A POSSIBILITY. DO NOT FIGURE IT
WILL CAUSE TOO MUCH TROUBLE AS LATENT HEAT RELEASE WILL LIKELY
MAKE IT A RATHER SHORT-LIVED ISSUE GIVEN THE LACK OF COLD
ADVECTION TO OFFSET IT.

WILL CONTINUE TO MENTION RAIN OR FREEZING RAIN ROUGHLY OVER THE
NORTHERN HALF OF THE AREA WEDNESDAY AFTERNOON THROUGH EARLY
THURSDAY. THE GFS IS MORE PROGRESSIVE WITH THE SYSTEM THAN THE
ECMWF...WHICH IS APPARENTLY FAVORED BY THE DAY SHIFT. ONLY TWEAKED
FREEZING RAIN AREA WITH THIS PACKAGE. IF THE GFS IS CORRECT COULD
SEE REINFORCING COLD SHOT BEHIND THIS SYSTEM LATE NEXT WEEK.

&&

.AVIATION...
AREAS OF LIGHT SNOW SHOWERS MOVED INTO THE KEVV/KOWB AREA BEFORE
09Z. THESE SNOW SHOWERS SHOULD GENERALLY REMAIN LIGHT THROUGH THE
MORNING...THEN A PERIOD OF LOCALLY HEAVY SNOW SHOWERS IS POSSIBLE
IN THE AFTERNOON ON THE BACK SIDE OF A STRONG UPPER LEVEL LOW.

AT THE KPAH/KCGI SITES...SNOW SHOWERS WILL INCREASE DURING THE
MORNING AND CONTINUE THROUGH THE AFTERNOON. FOR THE MOST PART...IT
APPEARS CONDITIONS WILL REMAIN ABOVE IFR LEVELS AT THOSE SITES. ANY
IFR CONDITIONS AT THOSE SITES WOULD BE MORE LIKELY AT KPAH AND
MAINLY IN THE MORNING.

WINDS WILL BECOME STRONG AND GUSTY AT ALL SITES TODAY...WITH PEAK
GUSTS NEAR 40 KNOTS POSSIBLE. THE STRONGEST WINDS SHOULD BE IN THE
AFTERNOON AT KCGI/KPAH AND MORE TOWARD EVENING AT KEVV/KOWB. THESE
STRONG WINDS WILL RESULT IN SNOW BLOWING AND DRIFTING
AROUND...COMPLICATING SNOW REMOVAL EFFORTS WHERE ACCUMULATIONS
OCCUR. ACCUMULATIONS ARE MOST LIKELY AT KEVV AND KOWB.

SNOW SHOWERS WILL END OR DIMINISH TO FLURRIES AT KPAH AND KCGI BY
00Z. SNOW SHOWERS MAY LINGER AT KOWB THROUGH THE EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     GRAVES-HENDERSON-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-GRAVES-HENDERSON-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR FULTON-HICKMAN.

MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....DRS
AVIATION...MY
Hazardous weather outlook, Dec 11, 9:32 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
932 PM CST SAT DEC 11 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
932 PM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

PATCHY SLICK SPOTS COULD DEVELOP ON AREA ROADS EARLY TONIGHT AS
TEMPERATURES FALL BELOW FREEZING...WHILE SOME ROAD SURFACES MAY
STILL BE WET FROM RAIN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY IS IN EFFECT SUNDAY FOR MOST OF WEST
KENTUCKY...AND SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. 1 TO
PERHAPS 2 INCHES OF SNOW WILL BE POSSIBLE IN THE ADVISORY AREA.
REFER TO THE WINTER WEATHER ADVISORY PRODUCT FOR MORE INFORMATION.

A WIND ADVISORY IS IN EFFECT FOR THE REGION SUNDAY INTO SUNDAY
EVENING. STRONG WEST TO NORTHWEST WINDS 20 TO 35 MPH WITH GUSTS
TO 45 MPH CAN BE EXPECTED. REFER TO THE WIND ADVISORY PRODUCT
FOR MORE INFORMATION.

VERY COLD CONDITIONS WILL AFFECT THE REGION SUNDAY THROUGH MONDAY.
WIND CHILL TEMPERATURES SUNDAY WILL RANGE FROM 5 TO 15 ABOVE ZERO.
SUNDAY NIGHT...WIND CHILLS AS LOW AS 5 TO 10 BELOW ZERO WILL BE
POSSIBLE. IN FACT...WIND CHILL TEMPERATURES MONDAY WILL STAY IN
THE SINGLE DIGITS FOR MOST OF THE DAY.

ANOTHER STORM SYSTEM WILL MOVE EAST ACROSS THE AREA IN THE
WEDNESDAY TO THURSDAY TIME FRAME. WHILE MOST OF THE PRECIPITATION
IS EXPECTED TO FALL AS RAIN...A PERIOD OF FREEZING RAIN IS
POSSIBLE AT THE ONSET PARTICULARLY NEARING AND NORTH OF THE
INTERSTATE 64 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SNOWFALL AND TREACHEROUS TRAVEL CONDITIONS
RIGHT ON THROUGH SUNDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
ASOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
White forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 12, 5:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Jefferson2010-12-1243MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266718, 266720, 266721, 266722, 266723, 266724, 266726, 266727, 266728, 266729, 266730, 266731, 266732, 266733, 266734, 266735, 266736, 266737.